What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 3, 6:47 PM EST, 45 minutes earlier.
Area forecast discussion, Jul 3, 6:47 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
747 PM EDT Mon Jul 3 2023
.SYNOPSIS...
Typical summer weather is expected through midweek. Shower and
thunderstorm chances will be highest this afternoon and evening,
then drop off slightly for Tuesday and Wednesday.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 120 PM EDT Monday...
Latest surface analysis reveals 1020+mb high pressure east of
Bermuda this afternoon. To the west, weak ~1010MB surface low
pressure continues to slide east across the eastern Great
lakes/interior northeast. The low is dragging a rather weak trailing
cold front across the Ohio Valley and mid-south. A subtle
surface/lee trough west of RIC metro into the piedmont. Aloft,
dampening/flattening upper ridge remains offshore of the east
coast, with a positively-tilted upper trough centered over
Atlantic Canada and extending back into the Ohio Valley.
Mid-level clouds continue to spill across (mainly) northern and
central parts of the region, holding temps down slightly. Across the
southeast, mainly clear/sunny sky and high dewpoint values are
combining for very warm heat index values already in the 100-105
range per 17z Obs.
Mesoanalysis showing plenty of instability building in the very
warm, moist airmass over the region. 17z Mesoanalysis showing 1500-
2500 J/Kg of MLCAPE already in place across far SSE portions of the
area, with improved deep layer shear (30-40 KT, highest north,
though co-located with highest CIN thus far today) relative to
the past few days. Starting to see a bit of a CU field pop out
west as sky clears out, and as remnant convective inhibition
gets worked through, expect the same out over the coastal plain
and eventually to the NNW of RIC.
PoPs increase to chc/SCT after 3-4 pm across the area,
maximizing in the 40-50% range for scattered storms across the
area after 5pm through 10 pm. Areal coverage should be higher
today vs yesterday with more of a tangible convective trigger
present with the trough and approaching front. SPC has
introduced an Enhanced Risk over our region today, with damaging
winds as the main threat, though locally heavy rain and
frequent lightning are likely in any thunderstorms. An isolated
tornado cannot be ruled out, though the hodographs and LCLs
above 1000m are not favorable.
Lastly, a Heat Advisory remains in effect for this afternoon
along and southeast of a Lawrenceville to Wakefield and
Gloucester line, including much of south central/southeast
(Hampton Roads) VA and all of our NE NC counties (except the
northern NC outer banks).
Convection slowly wanes tonight, though a few lingering showers and
storms could persist into the late night hours across the eastern
shore and eastern VA. Lows late tonight will be in the low-mid 70s.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 210 PM EDT Monday...
Additional convection is likely on Tuesday the 4th, mainly
across the south and southeast along the stalled boundary. The
severe risk will be lower, as lower shear likely portends a more
disorganized, sub-severe storm mode. However, given plenty of
heating/instability, isolated to widely scattered convection
across the area remains reasonable. Locally heavy rain is the
main threat, but gusty winds are possible with a few of the
more organized storms. Remaining very warm and humid with highs
back into the low 90s. Heat indices slightly lower on average
but still around 100 for much of the region, but a few counties
across the coast of the Albemarle could again approach 105 deg
heat indices tomorrow. Evening activities on Tuesday will be
highly dependent on decaying convection, especially across the
southeast, but northern sections should be slowly drying out
through the night. Lows still in the 70s.
Flow aloft becomes quasi-zonal with time on Wed, with the upper
ridge dampening ahead of next upper trough dropping out of the
Canadian Prairies. Surface heating and the remnants of the
weakening front/coastal trough will should be sufficient for
afternoon/evening thunderstorms. Highest PoPs are south of I-64
(30-50%) and slight chance north. Highs will again be in the low
90s, lows in the 70s.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 210 PM EDT Monday...
The amplifying upper trough eventually drops across the upper
midwest Thu-Fri, sending a cold front toward the region going
into next weekend. This will bring renewed chances for showers
and t-storms. However, the increased cloud cover will also bring
a modest cool down into the upcoming weekend. NBM continues to
be a bit too hot with rain chances so have capped at chance
range for now.
Temps slowly step down toward normal through the period. Quite
warm to start out Thu/Fri with highs in the low 90s, with heat
indices around 100 each day. Temperatures behind the front drop
back toward climate normal numbers into the 80s to around 90
over the weekend. Lows will be around 70 each night.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 730 PM EDT Monday...
Scattered showers and thunderstorms continue across portions of
the area this evening. Most of the activity is east of RIC, with
ORF and ECG seeing the brunt of it. Will keep SHRA/TSRA in
ECG/ORF/SBY through 03Z for now, with brief localized VIS
reductions to 2-3SM possible, as well as VRB winds upwards of
30-35kt. Think TS/RA chances will begin to decrease after that
time, but will continue monitoring for any additional
development. Skies outside of storms will be SCT080 BKN150. Some
patchy fog may be possible overnight, though confidence is too
low to include in individual TAFs at this issuance.
Outlook: Generally looks like a lower coverage of aftn/evening
storms for Tue/4th of July), except perhaps across the far SE.
Current pattern favors continued daily afternoon/evening
isolated to scattered thunderstorms each day Wed-Fri, along
with the potential for early morning low stratus and patchy fog
(especially in areas that receive rain).
&&
.MARINE...
As of 745 PM EDT Monday...
Raised a short duration SCA (through 02Z/04) for increased SSW
winds (15 to 20 kt w/ gusts 25 kt) the rest of this evening
into the overnight hours.
Previous Discussion:
A weakening sfc trough approaches the local waters
tonight...then lingers near the coast Tue. WSW winds generally
AOB 10 kt becoming SSW this evening...10-15 kt and occasionally
gusty. Seas 2-4 ft...waves mainly 1-2 ft. The trough pushes S of
the local waters Wed...then lingers INVOF the Carolina coast
Thu/Fri. The wind will briefly shift to NNW 5-10kt early
Wed...then will primarily be ESE at 10 kt or less through the
remainder of the week. Seas subside to 2-3 ft Tue...then will
generally be ~2 ft through the end of the week...w/ waves on the
Bay ~1 ft.
&&
.TIDES/COASTAL FLOODING...
As of 140 PM EDT Monday...
Tidal anomalies are averaging around 0.6-0.8ft above normal in
the middle Bay early this morning, and including the lower tidal
Potomac, primarily due to a modest and persistent southerly wind.
This combined with a period of higher astronomical high tides
due to the lunar cycle (full moon) pushed water levels near minor
flood thresholds along the Bay- side of the MD Eastern Shore
with the previous high tide. Similar conditions should persist
for the higher astronomical high tide later tonight/early Tue
morning resulting in elevated water levels to near minor flood
thresholds (particularly at Bishops Head).
The forecast for Independence Day in a low risk S and a
moderate risk N. Visit our beach page at www.weather.gov/beach/akq
for the latest rip current and beach forecasts.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 2 AM EDT Tuesday for ANZ630>632-634-
638.
&&
SYNOPSIS...LKB
NEAR TERM...MAM
SHORT TERM...AM/MAM
LONG TERM...AM/MAM
AVIATION...MAM/JKP
MARINE...AJZ/ALB
TIDES/COASTAL FLOODING...Hazardous weather outlook, Jul 3, 6:53 PM EST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
753 PM EDT Mon Jul 3 2023
MDZ021>024-NCZ017-102-VAZ048-060>062-064>069-075>090-092-093-095>098-
509>525-050000-
Dorchester-Wicomico-Somerset-Inland Worcester-Western Currituck-
Eastern Currituck-Fluvanna-Prince Edward-Cumberland-Goochland-
Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
753 PM EDT Mon Jul 3 2023
...SEVERE THUNDERSTORM WATCH 439 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Heat indices in the mid 90s to around 100 degrees are expected for
the Fourth of July holiday. There will also be isolated to scattered,
mainly afternoon and evening showers and thunderstorms each day
through at least midweek.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012>016-030>032-050000-
Northampton-Hertford-Gates-Pasquotank-Camden-Bertie-Chowan-
Perquimans-
753 PM EDT Mon Jul 3 2023
This Hazardous Weather Outlook is for northeast North Carolina.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Heat indices in the mid 90s to around 100 degrees for the Fourth of
July holiday. There will also be isolated to scattered, mainly
afternoon and evening showers and thunderstorms each day through at
least midweek.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-VAZ099-100-050000-
Maryland Beaches-Accomack-Northampton-
753 PM EDT Mon Jul 3 2023
...SEVERE THUNDERSTORM WATCH 439 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...
This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
MODERATE RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
Heat indices up to around 100 degrees are expected for the Fourth of
July holiday. There will also be isolated to scattered, mainly
afternoon and evening showers and thunderstorms each day through at
least midweek.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 3, 4:48 PM EST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Wakefield VA
548 PM EDT Mon Jul 3 2023
NCZ012-013-032215-
Hertford NC-Northampton NC-
548 PM EDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of east central
Northampton and northwestern Hertford Counties through 615 PM EDT...
At 548 PM EDT, Doppler radar was tracking a strong thunderstorm over
Woodland, or 7 miles southwest of Chowan University, moving northeast
at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Chowan University around 610 PM EDT.
Murfreesboro around 615 PM EDT.
Other locations impacted by this storm include Milwaukee, George,
Potecasi, Menola, Lasker, Barretts Crossroad and Creeksville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern North Carolina.
&&
LAT...LON 3630 7730 3637 7733 3644 7725 3652 7707
3635 7701
TIME...MOT...LOC 2148Z 239DEG 17KT 3637 7719
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
MillerSpecial weather statement, Jul 3, 4:59 PM EST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Wakefield VA
559 PM EDT Mon Jul 3 2023
MDZ023-VAZ099-032245-
Somerset MD-Accomack VA-
559 PM EDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of southwestern
Somerset and northern Accomack Counties through 645 PM EDT...
At 559 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tangier, or 13 miles east of Fair Port, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small trees and blow around
unsecured objects. Wind impacting handling of high profile
vehicles.
This strong thunderstorm will be near...
Tylerton around 610 PM EDT.
Lawsonia around 630 PM EDT.
Marion Station around 645 PM EDT.
Other locations impacted by this storm include Sanford, Upper
Fairmount, Byrdtown, Fairmount, Upper Hill, Smith Island, Hopewell,
Saxis, Rumbley and Champ.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Maryland...and southeastern Virginia.
&&
LAT...LON 3776 7600 3789 7607 3790 7605 3800 7604
3800 7603 3799 7601 3801 7603 3803 7601
3799 7589 3804 7587 3802 7585 3807 7578
3808 7588 3812 7584 3814 7586 3813 7582
3815 7585 3817 7582 3789 7558
TIME...MOT...LOC 2159Z 239DEG 22KT 3784 7604
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MillerSpecial weather statement, Jul 3, 5:13 PM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Wakefield VA
613 PM EDT Mon Jul 3 2023
VAZ076>078-085-032245-
Middlesex VA-Northumberland VA-Richmond VA-Lancaster VA-
613 PM EDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of northwestern
Middlesex, Northumberland, southeastern Richmond and Lancaster
Counties through 645 PM EDT...
At 613 PM EDT, Doppler radar was tracking a strong thunderstorm near
Urbanna, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph, penny size hail, and frequent
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small trees and blow around
unsecured objects. Wind impacting handling of high profile
vehicles. Minor damage to outdoor objects is possible.
Frequent cloud to ground lightning strikes.
This strong thunderstorm will be near...
Kilmarnock and Lancaster around 625 PM EDT.
Wicomico Church around 635 PM EDT.
Fair Port around 645 PM EDT.
Other locations impacted by this storm include Byrdton, Regina,
Mollusk, Senora, Avalon, Brook Vale, Nuttsville, Harmony Village,
Bertrand and Reedville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
eastern and east central Virginia.
&&
LAT...LON 3791 7626 3789 7624 3789 7619 3782 7621
3780 7623 3777 7624 3757 7650 3768 7667
3780 7663 3781 7663 3781 7661 3782 7663
3794 7659
TIME...MOT...LOC 2213Z 221DEG 26KT 3769 7652
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MillerSpecial weather statement, Jul 3, 5:22 PM EST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Wakefield VA
622 PM EDT Mon Jul 3 2023
MDZ021-032300-
Dorchester MD-
622 PM EDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of northwestern
Dorchester County through 700 PM EDT...
At 621 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Cambridge, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Reduced visibilty and minor flooding
possible.
This strong thunderstorm will be near...
Cambridge and University Of Maryland Center For Environmental
Studies around 645 PM EDT.
Secretary around 700 PM EDT.
Other locations impacted by this storm include Madison, Woolford,
East New Market, Church Creek, Bucktown, Linkwood and Lloyds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Maryland.
&&
LAT...LON 3870 7580 3868 7580 3869 7576 3867 7575
3839 7606 3844 7630 3852 7626 3851 7621
3856 7621 3854 7625 3855 7625 3863 7618
3859 7616 3860 7614 3858 7611 3859 7609
3857 7603 3859 7599 3867 7595 3870 7590
TIME...MOT...LOC 2221Z 210DEG 17KT 3847 7615
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
ALBSpecial weather statement, Jul 3, 5:33 PM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Wakefield VA
633 PM EDT Mon Jul 3 2023
NCZ012-VAZ087-092-093-032315-
Northampton NC-Isle of Wight VA-Southampton VA-Greensville VA-
633 PM EDT Mon Jul 3 2023
...Strong thunderstorms will impact portions of north central
Northampton, southeastern Greensville, southwestern Isle of Wight and
southern Southampton Counties and the City of Franklin through 715 PM
EDT...
At 632 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Franklin to near Seaboard. Movement was
northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Franklin, Carrsville, Hunterdale and Sedley around 640 PM EDT.
Windsor around 710 PM EDT.
Other locations impacted by these storms include Collosse, Lees Mill,
Margarettsville, Handsom, Walters, Burdette, Branchville, Bryants
Corner, Shiloh and Story.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern North Carolina...and southeastern Virginia.
&&
LAT...LON 3666 7739 3694 7659 3672 7680 3667 7686
3644 7760
TIME...MOT...LOC 2232Z 224DEG 13KT 3673 7690 3651 7747
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH
BROWNSpecial weather statement, Jul 3, 6:28 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Wakefield VA
728 PM EDT Mon Jul 3 2023
MDZ021>023-040015-
Dorchester MD-Wicomico MD-Somerset MD-
728 PM EDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of north central
Somerset, southwestern Wicomico and southeastern Dorchester Counties
through 815 PM EDT...
At 727 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Deal Island, or 13 miles northwest of Princess Anne,
moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of north central
Somerset, southwestern Wicomico and southeastern Dorchester Counties,
including the following locations... Green Hill, Wetipquin,
Waterview, Trinity, Royal Oak, Eden, Dames Quarter, Allen, Whitehaven
and Widgeon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Maryland.
&&
LAT...LON 3827 7564 3820 7586 3823 7582 3823 7585
3825 7588 3820 7587 3823 7589 3819 7589
3818 7593 3819 7590 3826 7592 3835 7586
3836 7587 3835 7590 3831 7594 3824 7595
3831 7601 3832 7597 3836 7597 3844 7584
TIME...MOT...LOC 2327Z 236DEG 25KT 3830 7592
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
BROWN